Nebraska, 2019

Damaging Wind in Nebraska, September 11, 2019

September 11, 2019 · NWS GID · 1 event in 1 county or zone

A thunderstorm generated a lone severe wind gust at the airport in Ord on this Thursday night. Throughout the evening, scattered thunderstorms were numerous from northeast Colorado into the Nebraska Panhandle and Sandhills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A thunderstorm generated a lone severe wind gust at the airport in Ord on this Thursday night. Throughout the evening, scattered thunderstorms were numerous from northeast Colorado into the Nebraska Panhandle and Sandhills. By 9 PM CST, the storms had formed a common cold pool, especially aided by the strongest storms that had originated over Colorado. At that time, a squall line extended from near Valentine to Imperial, and it was moving east into south central Nebraska. The line entered Dawson county around 10 PM CST, and Valley county around 11 PM CST. Winds gusted to 63 MPH at the Ord airport at 1119 PM CST. Beyond that time, as the squall line moved deeper into south central Nebraska, it broke apart and weakened. No other severe weather occurred.

Early in the evening, 1003 mb low pressure was over northeast Colorado, with a stationary front extending northeast across Nebraska. The low moved northeast along the front through the evening. By midnight, the low was near Yankton, SD, with the combined cold pool and cold front extending southwest across central Nebraska into western Kansas. At the upper-levels, a moderately strong shortwave trough was over the central Rockies and moving eastward. Just before the squall line hit Ord, temperatures were in the middle 70s, with dewpoints in the middle 60s. The mid-level lapse rates was just over 7.0 deg C/km, with MUCAPE between 1500 and 2000 J/kg. Effective deep layer shear was around 30 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 11, 5:16 PM CST, 6 hours 3 minutes earlier.

Area forecast discussion, Sep 11, 5:16 PM CST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
616 PM CDT Wed Sep 11 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 359 PM CDT Wed Sep 11 2019

Been another warm, breezy afternoon across the CWA. Had some
scattered thunderstorm activity linger around a while from last
night across eastern portions of the CWA, and even had a few
isolated storms develop further southwest roughly along an Osceola
to Smith Center line...otherwise things have been dry. Upper air
and satellite data continue to show southwesterly flow in place
across the region, with high pressure centered over the
southeastern CONUS and a low pressure system/southward extending
trough making its way through the Rockies. At the surface,
convection from last night pushed an outflow boundary south into
the heart of the CWA...which has been gradually shifting north as
a warm front while low pressure continues to deepen over eastern
CO. Though it took a while for northern areas, the entire CWA now
has SSE winds, gusting 25-30 MPH. Temps at 3 PM have climbed into
the mid 80s to lower 90s.

The most active period of the entire next week looks like it is
going to occur in the next 12-18 hrs...as that above mentioned
upper level low/trough continues to push east onto the Plains.
Larger scale lift will continue to increase with time, and already
seeing some scattered thunderstorm activity over portions of wrn
NE/SD and into parts of eastern CO. Models continue to show
thunderstorm activity increasing in coverage the rest of this
afternoon...with chances lingering through the overnight hours.
For the rest of this afternoon-early evening, chances for storms
look to be confined to western portions of the CWA, and
Dawson/Gosper counties are in a Svr Thunderstorm Watch until 11PM.
We'll see how things evolve over western NE/KS in the next few
hours. Models suggesting that it's not until closer to or after
midnight before storms driven by the upper system and accompanying
sfc frontal boundary swing through the CWA. Didn't make any big
changes to the forecast PoPs...and there is still some question
with just how far south things develop. But considering that
models didn't handle the southward extent of last night's activity
very well, wasn't about to trim anything back.

Concern for strong to severe thunderstorms continues, with the SPC
meso page showing a solid axis of MLCAPE values of 2500-3000 j/kg
extending through the heart of the CWA...though that will wane
with time through the overnight hours. The best deeper layer shear
values, especially early on, are centered to our west over
western NE/KS...but even our western half looks to have 30-40kts
to work with. Anything that develops the rest of this afternoon
will certainly have the potential to turn severe quickly, and
though large hail is the main hazard, the tornado threat isn't
zero, esp for areas that have more of an easterly tilt to the
winds. With the activity later tonight with the main frontal
passage, wind/hail looks to be the main threats.

Could have some lingering scattered activity through mid-morning
Thursday across eastern areas, but things are expected to push
east fairly early...and have the rest of the day currently dry.
Expecting a breezy/windy day in the wake of that sfc cold front,
NW winds of 20-25 MPH and gusts over 30 MPH are forecast. Highs
for Thursday will be cooler than the past couple days, forecast to
reach the lower-mid 70s in the north to right around 80 in the
south.

.LONG TERM...(Friday through Wednesday)
Issued at 359 PM CDT Wed Sep 11 2019

At 12Z Friday, models remain in good agreement, showing the main
upper level low pressure system sitting over NWrn MN, while high
pressure extends across the southern CONUS. Going through the
upcoming weekend, models show that there won't be much in the way
of changes in the upper level pattern across the region,
remaining zonal in nature. There doesn't look to be any notable
disturbances swinging through the area, some subtle forcing will
bring spotty thunderstorm chances in the Friday night through
Saturday time frame. Hard to have more than 20 PoPs in there at
this point, there are plenty of timing/location details to iron
out...even the overall coverage in activity is uncertain.

As we get into the first half of the next work week, there is good
model agreement showing an amplifying upper level pattern.
Southwesterly flow is expected to develop across the region, set
up between the ridge axis building north just off to our east and
a low pressure system digging south along the West Coast. Even
with the pattern change, at this point models keep things dry
across the area.

As far as temperatures go Friday through Tuesday, no looking at
any big swings either way. Friday is currently expected to be
the coolest day, with forecast highs right around normal for this
time of year in the upper 70s to lower 80s. Highs in the mid 80s
to lower 90s are expected through the rest of the extended period.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 608 PM CDT Wed Sep 11 2019

Focus is on thunderstorms for the terminals tonight with the
passage of a cold front. A few storms have developed west of the
terminals in strong heating well ahead of a cold front edging east
of the Nebraska panhandle. While a few storms cannot be ruled out
this evening, the main focus for storms tonight will be associated
with the cold frontal passage after 06Z. Strong to severe storms
cannot be ruled, bringing the threat for large hail/damaging
winds. A strengthening low level jet overnight will also lead to a
period of low level wind shear. Storms are expected to depart
Thursday morning and fropa will bring a windshift to the
west/northwest with gusts around 25kts forecast Thurs.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Fay
Hazardous weather outlook, Sep 11, 10:15 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1115 PM CDT Wed Sep 11 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1115 PM CDT Wed Sep 11 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible through tonight,
especially along and west of an Alma to Gibbon to St. Paul line.
Hail near the size of quarters and wind gusts near 75 MPH are the
primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few lingering non-severe thunderstorms will be possible
Thursday morning across portions of the outlook area east of
Highway 281. Additional thunderstorm chances return Friday night
through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight across the
outlook area, but especially along and west of an Alma to Gibbon
to St. Paul line.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Petr

In the hours before

Special weather statement, Sep 11, 5:24 PM CST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
624 PM CDT Wed Sep 11 2019

NEZ060-112345-
Dawson NE-
624 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAWSON COUNTY UNTIL
645 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Cozad, or 18 miles northwest of Lexington, moving
northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Dawson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

LAT...LON 4105 10004 4105 9974 4093 9979 4098 10006
TIME...MOT...LOC 2324Z 203DEG 23KT 4100 9995

Fay
Special weather statement, Sep 11, 10:24 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
1124 PM CDT Wed Sep 11 2019

NEZ082-120515-
Furnas NE-
1124 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR FURNAS COUNTY UNTIL 1215 AM
CDT...

At 1124 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Oconto to 6 miles north
of Johnson Lake to 7 miles east of Medicine Creek Reservoir State
Recreation Area to 8 miles southwest of McCook. Movement was east at
40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Cambridge, Arapahoe, Oxford, Beaver City, Holbrook, Edison,
Wilsonville, Hendley and Hollinger.

LAT...LON 4035 10020 4035 9963 4000 9963 4000 10019
TIME...MOT...LOC 0424Z 270DEG 34KT 4100 9985 4077 9990 4041 10011
4010 10069

Wesely
Special weather statement, Sep 11, 10:59 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
1159 PM CDT Wed Sep 11 2019

NEZ039-046-120545-
Valley NE-Sherman NE-
1159 PM CDT Wed Sep 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR VALLEY AND SHERMAN COUNTIES UNTIL
1245 AM CDT...

At 1158 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Burwell to near Ansley to
7 miles northeast of Sumner. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Ord, Loup City, Arcadia, North Loup, Litchfield, Ashton, Rockville,
Hazard, Elyria, Fort Hartsuff State Park and Sherman Reservoir Dam.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Nebraska.

LAT...LON 4174 9875 4105 9875 4105 9921 4174 9921
TIME...MOT...LOC 0458Z 269DEG 26KT 4172 9925 4128 9931 4103 9943

Wesely
Special weather statement, Sep 11, 11:12 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
1212 AM CDT Thu Sep 12 2019

NEZ046-060-061-072>074-082>084-120600-
Franklin NE-Buffalo NE-Phelps NE-Kearney NE-Harlan NE-Dawson NE-
Gosper NE-Furnas NE-Sherman NE-
1212 AM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN...PHELPS...
KEARNEY...BUFFALO...GOSPER...EASTERN DAWSON...FURNAS AND HARLAN
COUNTIES UNTIL 100 AM CDT...

At 1211 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Sumner to near Overton to
6 miles south of Wilsonville. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Kearney, Lexington, Holdrege, Minden, Gibbon, Ravenna, Alma,
Cambridge, Shelton, Arapahoe, Elm Creek, Oxford, Bertrand, Axtell,
Elwood, Beaver City, Overton, Odessa, Orleans and Loomis.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and central Nebraska.

LAT...LON 4035 10010 4044 10009 4044 9998 4069 9998
      4105 9954 4105 9872 4058 9872 4000 9920
      4000 10019 4035 10020
TIME...MOT...LOC 0511Z 270DEG 24KT 4103 9946 4067 9959 4002 10009

Wesely

The radar

The North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
September 11, 11:19 PM CST
Where
Valley County, (Odx)sharp Fld Ord
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -98.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846607.